Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS North Platte, NE

April 29, 2003Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2003, 7:06 PM MDT for Grant County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 7:06 PM MDT (01:06 UTC)
Expired
Apr 29, 2003, 7:45 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Grant County, NE

The radar

The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300106
SVRLBF
NEC075-300145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 745 PM MDT

* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES SOUTHEAST
  OF WHITMAN...OR ABOUT 22 MILES WEST OF MULLEN...STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF EXTREME NORTHEASTERN GRANT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4202 10164 4177 10165 4178 10145 4207 10146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:35 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 2:35 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE APR 29 2003

FCST CHALLENGE TO BE PCPN CHANCES NEXT 24-36 HOURS.

U/A ANALYSIS SHOWING FLOW BECOMING MORE S.WESTERLY ACROSS CWA AT H5
DUE TO WESTERN TROF/LOW BEGINNING TO ONSHORE IN THE WEST. HARD TO
PICK OUT ANY SIG WAVES IN H20 IMAGERY WITH WEAKER WAVE ACROSS
EASTERN COLORADO...AND STRONGEST WAVES BACK IN THE INTERMNT WEST.
HOWEVER UPPER JETS SHOWING UP BETTER WITH SOUTHERN STREAM ACROSS MEX
INTO FAR SOUTHERN TX WITH ANOTHERN BRANCH ROUNDING LOW INTO NW
COLORADO AND INTO DAKOTS. SFC LOW CENTERED AROUND SE COLORADO AT 18Z
WITH WARM FRONT EXTENDING NE TO JUST NORTH OF DDC TO EMP...DRYLINE
ACROSS WESTERN TX PANHANDLE. OUTFLOW FROM MCS OVERNIGHT NOW MOVING
SW ACROSS NE CO/W KS NEAR AN AKO TO GLD LINE ATTM. CLOUDINESS ACRSS
THE REGION LIMITING SFC BASED INSTABILITY WITH STRATUS OVER FAR SW
NE.

EXPECT STORMS TO FIRE IN VCNY OF OUTFLOW BOUNDARY AND UPSLOPE REGION
OF SE WY/E COLORADO LATE THIS AFTERNOON. ELEVATED CONVECTION SHOULD
BECOME MORE WIDESPREAD ESPECIALLY ACROSS SW/WC CWA THIS EVENING AS
LOW LEVEL JET KICKS IN ACROSS FRONT IN VCNTY OF NORTHERN KS.
ADDITIONAL LIFT COMING FROM APPROACHING H7 WAVE AND RR OF UPPER JET.
SVR POTENTIAL STILL FOCUSED ACROSS FAR SOUTHERN PORTIONS OF CWA WITH
GOOD SHEAR AND ELEVATED INSTABLILTY...BUT BEST POTENTIAL SEEMS TO
HAVE SHIFTED JUST SOUTH OF CWA ALONG STRONGEST INSTABILITY AXIS AND
WHERE BACKING WINDS ARE BEST IN NORTH KS. HI-RES ETA HINTING AT TWO
MCS ACROSS THE REGION ONE IN SW NE AND OTHER FORMING IN SC
NEBRASKA. THINKING BEST CHANCES OF PCPN WILL BE SOUTH INTO NE CWA
WITH CORFIDI VECTORS SHOWING MOVEMENT OF MCS IN SW TO THE ENE.

MAIN WAVE EJECTS OUT OF ROCKIES INTO PLAINS ON WED MORN CLOSING LOW
ACROSS NORTHERN CWA. BEST LIFT ACROSS NORTH WITH STRONGEST
INSTABLILITY WELL TO SEAST OF CWA. WILL KEEP MENTION OF ISO T IN
EASTERN CWA. CLOUD COVER PCPN WILL KEEP TEMPS IN LOW 50S NW TO LOW
60 SOUTH. PCPN SHOULD TAPER OFF AS WAVE MOVES EAST THROUGH WED NITE
WITH WEAK RIDGE MOVING IN FOR THUR-FRI AHEAD OF NEXT WAVE DIGGING
INTO SO CAL.

BEGINNING OF EXT...THE WEEKEND...LOOKS TO BECOME MORE ACTIVE AS SW
FLOW ALOFT RETURNS TO REGION WITH UPPER RIDGE MOVING EAST AND NEXT
H5 TROF MOVING INTO WESTERN CONUS. CAN/GFS FAIRLY SIMILAR THRU MON
WITH UPPER LOW MOVING OUT OF DESERT SW INTO NE CO/SW NE BY 00Z MON.
THETA-E RIDGE RETURNS TO HIGH PLAINS SAT AFT WITH SFC LOW DEEPING IN
NE CO WITH ARRIVAL OF UPPER LOW. WILL INTRODUCE POPS SAT AFTERNOON
IN FAR W CWA. WILL NOT CHANCE PCPN CHANCES MUCH BUT WITH CURRENT
TRACK OF H5/H7 LOWS ACROSS KS AND SFC LOW ACROSS KS/OK BEST CHANCES
WILL BE ACROSS SOUTHERN CWA. TREND OF GFS IS SOUTH AND PULLING IN
COOLER AIR BEHIND SFC LOW...SO LIKE SURROUNDING OFFICES WILL DROP
TEMPS DOWN SUN-MON. UPPER LOW WILL BE PULLING OUT OF PLAINS LATE
MONDAY WITH DRY FCST TUE AND TEMPS REBOUNDING.

.LBF...NONE.

DP
Hazardous weather outlook, Apr 29, 10:30 AM MDT, 8 hours 36 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.  ALTHOUGH SEVERE WEATHER
WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THE BEST THREAT WILL
EXIST SOUTH A LINE EXTENDING FROM CRESCENT LAKE IN SHERIDAN COUNTY
TO BROKEN BOW IN CUSTER COUNTY.

A WARM FRONT NEAR THE KANSAS AND NEBRASKA BORDER WILL MOVE LITTLE
INTO TONIGHT.  NORTH OF THIS FRONT SOUTHEAST WINDS WILL BRING DEEP
MOISTURE INTO THE REGION THROUGH TONIGHT AND ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF
THE ROCKY MOUNTAINS WILL BRING THUNDERSTORMS TO THE AREA BY LATE
AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO FORM INITIALLY ACROSS THE
PANHANDLE AS WELL AS SOUTHERN NEBRASKA BY LATE AFTERNOON BEFORE
SPREADING OVER THE REMAINDER OF THE AREA DURING THE
EVENING/OVERNIGHT TIME PERIOD.  STRONG WINDS ALOFT IN COMBINATION
WITH MODERATE INSTABILITY MAY BRING A FEW ISOLATED TORNADOES
GENERALLY SOUTH OF THE AFORE MENTIONED LINE. HOWEVER... THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ESPECIALLY AFTER SUNSET
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP SURFACE LOW IS EXPECTED TO BE OVER NORTHWEST KANSAS WEDNESDAY
MORNING...THEN LIFT NORTHEAST INTO SOUTHWEST NEBRASKA BY MID
AFTERNOON. THE WARM FRONT WILL EXTEND EASTWARD FROM THE LOW INTO
EASTERN NEBRASKA. STRONG SOUTHERLY LOW-LEVEL WINDS WILL MAINTAIN A
MOIST AIRMASS OVER THE OUTLOOK AREA. DAYTIME HEATING WILL AGAIN
RESULT IN AN UNSTABLE ATMOSPHERE...AND LIKELY LEAD TO SCATTERED
THUNDERSTORMS REDEVELOPING NEAR THE SURFACE LOW AND WARM FRONT. THE
AREA MOST FAVORABLE FOR SUPERCELLS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES WILL BE SOUTHEAST OF A LINE
FROM VALENTINE...IN NORTHEAST CHERRY COUNTY...TO IMPERIAL...IN
CENTRAL CHASE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AND AGAIN ON WEDNESDAY.
SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS CONCERNING THE SEVERE WEATHER POTENTIAL AND BE PREPARED
FOR DEPLOYMENT.

AWJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:07 PM MDTSevere Thunderstorm WarningLBFCuster53 min
Apr 29, 11:16 PM MDTSevere Thunderstorm WarningLBFLincoln59 min
Apr 30, 2:14 AM MDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.